Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 48, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 23, 2005, 2:15 PM MST for Maricopa County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2005, 2:15 PM MST (21:15 UTC)
- Expired
- Aug 23, 2005, 4:15 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 108 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 232119 FFWPSR AZC013-240015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 215 PM MST TUE AUG 23 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITY OF TONOPAH AND WINTERSBURG * UNTIL 515 PM MST * AT 207 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR ESTIMATES INDICATE THAT TWO TO FOUR INCHES OF RAIN HAS FALLEN OVER THE SADDLE MOUNTAIN AREA...SOUTHWEST OF TONOPAH AND WINTERSBURG. EXCESS RUNOFF WILL CAUSE SOME WASHES TO RAPIDLY FILL WITH WATER. SOME WASHES THAT WILL BE EFFECTED INCLUDE OLD CAMP WASH...AT THE CONFLUENCE OF CENTENNIAL WASH. THE INTERSECTION OF WINTERSBURG ROAD AND ELLIOT ROAD...AND SMALL RURAL ROAD IN AND AROUND THE AREA WILL BE IMPACTED BY FLOODWATERS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTERSBURG. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3344 11264 3356 11299 3327 11323 3310 11266 $$ FOWLE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:20 AM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 23, 10:20 AM MST, 3 hours 55 minutes before
AZZ020>028-CAZ030>033-240000- AREA FORECAST DISCUSSION 1020 AM MST TUE AUG 23 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... LOW PRESSURE ALOFT WILL INTERACT WITH ABUNDANT SUBTROPICAL MOISTURE TO SUPPORT DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...MAINLY OVER SOUTH-CENTRAL ARIZONA THIS AFTERNOON AND EVENING. THE CHANCE FOR AFTERNOON AND EVENING STORMS WILL CONTINUE OVER SOUTHWEST AND SOUTH CENTRAL ARIZONA ON WEDNESDAY...BUT STORMS WILL BE MORE ISOLATED. DRIER AND WARMER WEATHER IS EXPECTED TO EVOLVE LATER THIS WEEK AND THIS WEEKEND AS HIGH PRESSURE STRENGTHENS AND NORTHWEST FLOW ALOFT DEVELOPS. && .DISCUSSION... COMBINATION OF FAVORABLE UPPER LEVEL DYNAMICS AND VERY MOIST SFC-600 MB LAYER BODE WELL FOR ACTIVE WEATHER THIS AFTERNOON AND EVENING... ESPECIALLY OVER SOUTH-CENTRAL AZ. TRANSITION-TYPE EVENT EXPECTED... WITH MOIST MONSOONAL SOUTHEAST FLOW AT AND BELOW 700 MB LEVEL AND RELATIVELY DRY SOUTHWEST FLOW AT AND ABOVE 600 MB LEVEL. ATMOSPHERE HAS MOISTENED CONSIDERABLY IN THE LOWER LEVELS DURING THE PAST 12-18 HRS. MOIST OUTFLOW AND ISOLATED CONVECTION HAVE BEEN A BIG PLAYER IN THE MOISTENING...BUT A SHALLOW (LOWER 3 KFT) LAYER OF MOIST ADVECTION FROM THE GULF OF CALIFORNIA HAS EXISTED SINCE EARLY LAST EVENING. HURRICANE HILARY...CURRENTLY CENTERED NEAR 20N 115W (ABOUT 400 MI WSW OF CABO SAN LUCAS) AND MOVING WEST-NORTHWEST...HAS BEEN A VERY IMPORTANT FACTOR IN THE OBSERVED MOISTURE INCREASE. THIS MORNING...WEST-EAST PRECIPITABLE WATER GRADIENT EXISTS OVER OUR CWA...WITH DRIER CONDITIONS OUT WEST (1.11 PRECIPITABLE WATER AT YUMA...WITH 1.77 AT PHOENIX). AT MID-UPPER LEVELS...TROUGH AXIS EXTENDS FROM EASTERN NEVADA SOUTH TO FAR SOUTHEAST CALIFORNIA ... WHILE WV IMAGERY DEPICTS A VORT MAX TRACKING EAST INTO WESTERN UTAH. 24-HR HEIGHT FALLS OF 30-60 M NOTED AT 500 MB LEVEL OVER AZ/EASTERN NEVADA/UTAH. STRONGEST WINDS IN 300-250 MB LAYER WERE UPSTREAM FROM TROUGH AXIS...NEAR LOS ANGELES. STORMS HAVE ALREADY FIRED AND BECOME WELL-ORGANIZED OVER AND NEAR TUCSON...AND OUTFLOW BOUNDARY CREATED BY THIS AREA OF STORMS MAY BECOME A FOCUS FOR AFTN-EVENING STORMS OVER SOUTH-CENTRAL AZ. 17Z (10 AM) VISIBLE SATELLITE IMAGERY DEPICTS MOSTLY SUNNY SKIES OVER FAR SE CAL AND SW AZ...WITH MORE CLOUDS OVER AND EAST OF PHOENIX (DENSE OVERCAST EXTENDS AS FAR NORTH AS SOUTHEAST PINAL AND EXTREME SOUTHERN GILA COUNTIES). EXPECT SCATTERED STORMS TO AFFECT SOUTH CENTRAL GILA COUNTY ALL DAY...WHILE OTHER STORMS DEVELOP OVER WEST-CENTRAL AND SOUTH CENTRAL AZ DURING THE AFTERNOON...THEN PROPAGATE TOWARD THE EAST AND NORTH. A FEW STORMS COULD BE SEVERE (DAMAGING STRAIGHT LINE WINDS AND HAIL)... ESPECIALLY OVER WESTERN AND CENTRAL PORTIONS OF SOUTH CENTRAL AZ (INCLUDING PORTIONS OF THE GREATER PHOENIX AREA) WHERE MOISTURE GRADIENT IS MOST PRONOUNCED AND BEST INSOLATION EXPECTED. LOCALLY HEAVY RAINFALL IS LIKELY...AND TRAINING ECHOES WILL BE POSSIBLE GIVEN EXISTENCE OF DEEP SOUTHWEST FLOW THRU CLOUD LAYER. GREATEST CONCERN FOR EXCESSIVE RAINFALL WILL BE ALONG AND NEAR MESOSCALE BOUNDARIES LAID DOWN BY THIS MORNINGS STORMS...AS WELL AS BOUNDARIES GENERATED BY AFTERNOON CONVECTION. FLASH FLOOD WATCH WILL BE IN EFFECT FOR SOUTH CENTRAL AZ FOR MUCH OF THE AFTERNOON AND EVENING HOURS. && .PREVIOUS DISCUSSION... BY 12Z WEDNESDAY THE UPPER TROUGH APPEARS A BIT WEAKER AND UPPER WINDS FALL OFF A BIT. BUT THERE IS STILL SUFFICIENT DEEP LAYER HUMIDITY TO JUSTIFY CHANCE WORDING FOR WEDNESDAY FOR ZONE 24. WE WILL ALSO SHOW PRECIP BACK INTO THE LIGHT CATEGORY...COMPARED TO THE HEAVY PRECIP TODAY FOR ZONES 22...23...24...AND 28. LATEST GFS NOW CALLS FOR A RETURN TO A STRONG UPPER RIDGE TO STRETCH ACROSS THE AREA FOR THE WEEKEND. THIS WILL ALLOW STRONGER HEATING...AND HAVE BUMPED UP OUR MAXIMUMS BY A COUPLE DEGS OR SO. THIS WILL ALSO PROTECT US FROM ANY LARGE SCALE TROPICAL SYSTEMS. STILL...THERE COULD VERY WELL BE SOME WEAK INVERTED TROUGHS THAT MAY MIGRATE INTO FAR SOUTHEAST CALIFORNIA BY LATE IN THE WEEKEND. && .AVIATION... DISCUSSION FOR 18Z TAFS. TAFS ADEQUATELY DEPICT CURRENT AND EXPECTED WEATHER FOR PHX...IWA...YUM...BLH AND IPL. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...FLASH FLOOD WATCH AZ ZONES 22-23-24-27-28 FROM 1 PM UNTIL 10 PM MST TODAY. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DG/SIPPLE
Hazardous weather outlook, Aug 23, 5:50 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 550 AM MST TUE AUG 23 2005 AZZ021>023-026>028-240300- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- 550 AM MST TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND SOUTHWEST ARIZONA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THROUGHOUT THE DAY. SHORT LINES OR CLUSTERS OF STORMS COULD FORM...PRODUCING HAZARDS SUCH AS STRONG WINDS...HEAVY RAIN...HAIL AND LIGHTNING. BE ALERT FOR RAPIDLY CHANGING CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MOISTURE WILL SLOWLY DECREASE THROUGHOUT THE PERIOD...BUT THERE WILL STILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY DURING THE LATE AFTERNOON AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-240300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 550 AM MST TUE AUG 23 2005 .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP TODAY. SOME OF THE HAZARDS TO EXPECT...INCLUDE LOCALLY HEAVY RAIN...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING. BE ALERT FOR RAPIDLY CHANGING CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MOISTURE WILL SLOWLY DECREASE THROUGHOUT THE PERIOD...BUT THERE WILL STILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SIPPLE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:39 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 66 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.